Alert archive / Missouri / Frost Advisories in 2020

Frost Advisory 3, NWS St. Louis, MO

April 17, 202010 counties in Missouri; 9 counties in Illinois

NWS St. Louis, MO issued this frost advisory at Apr 17, 2020, 11:46 AM CDT for 10 counties in Missouri; 9 counties in Illinois. It took effect at Apr 18, 2020, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2020, 11:46 AM CDT (16:46 UTC)
In effect from
Apr 18, 2020, 1:00 AM CDT
Expired
Apr 18, 2020, 7:59 AM CDT
In force
7 hr
Issued by
NWS St. Louis, MO

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, City of Saint Louis, MO, Iron County, MO, Jefferson County, MO, Madison County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 70 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 501 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
501 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS73 KLSX 171646
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
1146 AM CDT Fri Apr 17 2020

ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059-
060-062-072-180900-
/O.NEW.KLSX.FZ.W.0005.200418T0600Z-200418T1400Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Cole MO-Crawford MO-Franklin MO-Gasconade MO-Greene IL-Jersey IL-
Knox MO-Lewis MO-Lincoln MO-Macoupin IL-Marion MO-Moniteau MO-
Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-Pike MO-
Ralls MO-Shelby MO-Warren MO-
Including the cities of Bowling Green, Columbia, Fulton, 
Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, 
Pittsfield, Quincy, Sullivan, Union, and Washington
1146 AM CDT Fri Apr 17 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of central and northeast Missouri and 
  southwest and west central Illinois.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ILZ064-065-069-070-074-079-100>102-MOZ061-063>065-073>075-084-085-
099-180900-
/O.NEW.KLSX.FR.Y.0003.200418T0600Z-200418T1400Z/
Bond IL-Clinton IL-Fayette IL-Iron MO-Jefferson MO-Madison IL-
Madison MO-Marion IL-Monroe IL-Randolph IL-Reynolds MO-
Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Washington IL-Washington MO-
Including the cities of Alton, Belleville, Cahokia, Centralia, 
Chester, Edwardsville, Farmington, Saint Charles, Saint Louis, 
Salem, Sparta, and Vandalia
1146 AM CDT Fri Apr 17 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Portions of east central and southeast Missouri and 
  southwest Illinois.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

GKS
2 follow-up statements
660 
WWUS73 KLSX 180809
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
309 AM CDT Sat Apr 18 2020

ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059-
060-062-072-181400-
/O.CON.KLSX.FZ.W.0005.000000T0000Z-200418T1400Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Cole MO-Crawford MO-Franklin MO-Gasconade MO-Greene IL-Jersey IL-
Knox MO-Lewis MO-Lincoln MO-Macoupin IL-Marion MO-Moniteau MO-
Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-Pike MO-
Ralls MO-Shelby MO-Warren MO-
Including the cities of Bowling Green, Columbia, Fulton, 
Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, 
Pittsfield, Quincy, Sullivan, Union, and Washington
309 AM CDT Sat Apr 18 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of central and northeast Missouri and 
  southwest and west central Illinois.

* WHEN...Until 9 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ILZ064-065-069-070-074-079-100>102-MOZ061-063>065-073>075-084-085-
099-181400-
/O.CON.KLSX.FR.Y.0003.000000T0000Z-200418T1400Z/
Bond IL-Clinton IL-Fayette IL-Iron MO-Jefferson MO-Madison IL-
Madison MO-Marion IL-Monroe IL-Randolph IL-Reynolds MO-
Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Washington IL-Washington MO-
Including the cities of Alton, Belleville, Cahokia, Centralia, 
Chester, Edwardsville, Farmington, Saint Charles, Saint Louis, 
Salem, Sparta, and Vandalia
309 AM CDT Sat Apr 18 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Portions of east central and southeast Missouri and 
  southwest Illinois.

* WHEN...Until 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Carney
509 
WWUS73 KLSX 181259
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
759 AM CDT Sat Apr 18 2020

ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059-
060-062-072-181400-
/O.CAN.KLSX.FZ.W.0005.000000T0000Z-200418T1400Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Cole MO-Crawford MO-Franklin MO-Gasconade MO-Greene IL-Jersey IL-
Knox MO-Lewis MO-Lincoln MO-Macoupin IL-Marion MO-Moniteau MO-
Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-Pike MO-
Ralls MO-Shelby MO-Warren MO-
Including the cities of Bowling Green, Columbia, Fulton, 
Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, 
Pittsfield, Quincy, Sullivan, Union, and Washington
759 AM CDT Sat Apr 18 2020

...FREEZE WARNING IS CANCELLED...

Temperatures are rising above freezing. Therefore the freeze
warning is cancelled.

$$

ILZ064-065-069-070-074-079-100>102-MOZ061-063>065-073>075-084-085-
099-181400-
/O.CAN.KLSX.FR.Y.0003.000000T0000Z-200418T1400Z/
Bond IL-Clinton IL-Fayette IL-Iron MO-Jefferson MO-Madison IL-
Madison MO-Marion IL-Monroe IL-Randolph IL-Reynolds MO-
Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Washington IL-Washington MO-
Including the cities of Alton, Belleville, Cahokia, Centralia, 
Chester, Edwardsville, Farmington, Saint Charles, Saint Louis, 
Salem, Sparta, and Vandalia
759 AM CDT Sat Apr 18 2020

...FROST ADVISORY IS CANCELLED...

Temperatures are warming rapidly after sunrise. Therefore the
frost advisory is cancelled.

$$

Carney

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this frost advisory went out at Apr 17, 11:36 AM CDT, 10 minutes earlier.

Area forecast discussion, Apr 17, 11:36 AM CDT, 10 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1136 AM CDT Fri Apr 17 2020

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 339 AM CDT Fri Apr 17 2020

Latest radar mosaic is showing light snow across far northern
Missouri with showers across central and western Missouri.  The snow
is being forced by low-mid level frontogenesis that will exit the
area early this morning while the showers are occurring in an area
of low level moisture convergence.  Visibilities over the
northeastern Missouri indicate the snow is generally light, and
RAP/NAM is showing the aforementioned frontogenesis shifting east
of the area early this morning. Do not expect much more snow
accumulations to continue after 12Z this morning, so will let
current advisory for Knox and Lewis counties expire at 12Z.

Showers will continue to move east across the area this morning as
the low level jet veers and the moisture converge spreads eastward
across the area.  The showers will move out of the area from west to
east late this morning and and early this afternoon as the low level
forcing moves east of the area and drier air moves into the area
behind a cold front that will move through the area this morning.

Clouds will move out the area this evening and the winds will
become light as high pressure moves into the area. Temperatures
will drop into lower 30s allowing frost to develop across much of
the area tonight. The high will move off to the east on Saturday
which will allow for warm air advection. That combined with
expected almost full April sunshine will cause temperatures to
climb back into the upper 50s and lower 60s.

Britt

.LONG TERM...  (Saturday Night through Thursday)
Issued at 339 AM CDT Fri Apr 17 2020

There remains good agreement between the operational and ensemble
means of the GFS and ECMWF that a pair of troughs will drop
southeast out of the Canada and through the Midwest on Saturday
night into Sunday. This will bring an attendant cold front across
the area on Sunday. Will keep high chance/likely PoPs for showers
with this system. Then Monday and Tuesday still look dry before
the GEFS/EPS shows a southern stream system moving into the area.
Will go with scattered showers and a few thunderstorms Wednesday
into Thursday.

Temperatures on Sunday and Monday will be below normal as the upper
trough will dive down over the area and 850mb temperatures will be
cooler, but then climb to near normal by early-mid week as the
upper trough approaches the area. This is reflected well in the
EPS mean temperature plumes.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1122 AM CDT Fri Apr 17 2020

A cold front extending from a surface low in southeastern IL
southwest to just south of CPS will continue moving southeastward.
Post frontal stratus cloudiness has moved into the taf sites with
ceilings below 1000 feet. The cloud ceiling will slowly rise this
afternoon into the MVFR category, then scatter out this evening.
The north-northwest wind will diminish this evening, then become
southwesterly Saturday morning as a surface ridge shifts southeast
of the taf sites.

SPECIFICS FOR KSTL: A cold front extending from a surface low in
southeastern IL southwest to just south of CPS will continue
moving southeastward. Post frontal stratus cloudiness has moved
into STL with ceilings below 1000 feet. The cloud ceiling will
slowly rise this afternoon into the MVFR category, then scatter
out this evening. The northwest wind will diminish this evening,
then become southwesterly Saturday morning as a surface ridge
shifts southeast of STL.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from 1 AM to 9 AM CDT Saturday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
     MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Shelby
     MO-Warren MO.

     Frost Advisory from 1 AM to 9 AM CDT Saturday for Iron MO-
     Jefferson MO-Madison MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Washington MO.

IL...Freeze Warning from 1 AM to 9 AM CDT Saturday for Adams IL-Brown
     IL-Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-
     Pike IL.

     Frost Advisory from 1 AM to 9 AM CDT Saturday for Bond IL-
     Clinton IL-Fayette IL-Madison IL-Marion IL-Monroe IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 17, 3:54 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
354 AM CDT Fri Apr 17 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
354 AM CDT Fri Apr 17 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 11:46 AM CDTFreeze WarningLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 13 more20 hr

Nearby

Frost Advisories in Missouri, 2020Frost Advisories in Illinois, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.